New York, 2006

Damaging Wind in New York, June 19, 2006

June 19, 2006 · NWS BUF · 1 event in 1 county or zone

Thunderstorms accompanied the passage of a cold front during the evening hours. In the town of Allegany in Cattaraugus county the thunderstorm winds downed power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Thunderstorms accompanied the passage of a cold front during the evening hours. In the town of Allegany in Cattaraugus county the thunderstorm winds downed power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 19, 5:48 PM EST, 1 hour 32 minutes earlier.

Area forecast discussion, Jun 19, 5:48 PM EST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BUFFALO NY
648 PM EDT MON JUN 19 2006

.UPDATE...

SEVERE THUNDERSTORM WATCH 513 HAS BEEN DISCONTINUED FOR THE
NIAGARA PENINSULA AND GENESEE VALLEY AS A STRONG STABILIZING LAKE
BREEZE OFF LK ERIE HAS ENDED THE THREAT OF SEVERE WEATHER FOR THAT
REGION.

THE WATCH WILL BE LEFT INTACT FOR CHAUTAUQUA AND CATTARAUGUS
COUNTIES WHERE GREATER INSTABILITY AND LESS LAKE INFLUENCE IS
FOUND. SB CAPES ACROSS THE WRN SRN TIER ARE CLOSE TO 1000 J/KG.
KBUF RADAR HAS DEPICTED HAIL SPIKES IN STORMS JUST SOUTH OF THE
BORDER.

THE STRONGEST STORMS SHOULD BE CLOSE TO THE PENNSYLVANIA BORDER.

RSH

&&

.PREV DISCUSSION...
/ISSUED 453 PM EDT MON JUN 19 2006/

UPDATE...

WHILE SEVERE THUNDERSTORM WATCH 513 WILL REMAIN IN EFFECT FOR THE
BULK OF WESTERN NEW YORK FOR THE TIME BEING...THE STABILIZING
EFFECTS OF THE LAKE ERIE BREEZE IS CURRENTLY WEAKENING THE
APPROACHING CONVECTION OVER SOUTHERN ONTARIO. THIS TYPE OF
MESOSCALE INFLUENCE IS RATHER COMMON AT THIS TIME OF YEAR.

LIGHTNING STRIKES HAVE DROPPED OFF CONSIDERABLY...FROM OVER 60 CG
STRIKES PER 5 MIN TO THE CURRENT RATE OF ABOUT 10 PER 5 MIN. THE
ONCE SOLID LINE IS NOW A BROKEN LINE OF SHOWERS WITH EMBEDDED
THUNDERSTORMS. THE STORMS ARE EXPECTED TO FURTHER WEAKEN DURING
THE NEXT HOUR...BUT DEVELOPMENT OF NEW ACTIVITY ON THIS SIDE OF
THE LAKE CANNOT BE RULED OUT.

RSH

PREV DISCUSSION...
/ISSUED 351 PM EDT MON JUN 19 2006/

UPDATE...

SPC HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR THE MAJORITY OF
WESTERN NEW YORK. SEE AT THE BOTTOM FOR A COMPLETE LIST.

THE INCREASINGLY UNSTABLE AIRMASS OVER WESTERN NEW YORK WILL BE
PRIMED FOR THUNDERSTORMS WITHIN THE NEXT COUPLE HOURS AS SB CAPES
OF ABOUT 1000 J/KG HAVE DEVELOPED AWAY FROM LAKE ERIE. WHILE THE
MORE STABLE AIRMASS OVER LK ERIE IS STILL LIKELY TO WEAKEN ANY
STORMS THAT MOVE INTO THE AREA...SPC BELIEVES THAT THE STORMS MAY
STILL PROVE TO HAVE ENOUGH LIFT TO GENERATE STRONG DAMAGING WINDS
AND SMALL HAIL.

APPROACHING 20Z...A LINE OF STRONG TO SEVERE STORMS STRETCHED FROM
YYZ TO NORTH OF LONG POINT. IF THE LINE HOLDS TOGETHER...THE
CONVECTION WOULD ENTER WESTERN NEW YORK AFTER 21Z. THE GREATEST
RISK OF SEVERE STORMS WOULD BE OVER NIAGARA COUNTY WHERE THE LAKE
INFLUENCES WOULD BE THE WEAKEST.

THE GREATEST SEVERE WEATHER THREAT SHOULD STILL BE STRAIGHT LINE
WIND DAMAGE...AS A HIGH FREEZING LEVEL AND THE WEAKENING AFFECTS
OF LK ERIE SHOULD MAKE LARGE HAIL LESS OF A CONCERN.

RSH

PREV DISCUSSION...
/ISSUED 251 PM EDT MON JUN 19 2006/

SYNOPSIS...

A SLOW MOVING COLD FRONT SAGGING SOUTHWARDS ACROSS THE UPPER GREAT
LAKES COULD SPARK A FEW MORE SHOWERS OR THUNDERSTORMS EARLY
TONIGHT...BUT HIGH PRESSURE WILL THEN BUILD ACROSS MICHIGAN TO
PROVIDE FAIR PLEASANT CONDITIONS FOR MOST OF TUESDAY AND
WEDNESDAY.

SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...

A VERY UNSTABLE AIRMASS WILL BE FOUND ACROSS THE WESTERN SECTIONS
OF NEW YORK LATE THIS AFTERNOON AND EARLY EVENING AS MOSTLY SUNNY
SKIES WILL LEAD TO SB CAPES AROUND 1500 J/KG. LIS OF -5 TO -9
WITH SB CAPES OF 1500-2000 J/KG ARE ALREADY FUELING STRONG TO
SEVERE STORMS OVER SOUTHERN ONTARIO AND PARTS OF LOWER MICHIGAN.

AS MENTIONED IN THE PREVIOUS DISCUSSION THOUGH...A SIGNIFICANT
LAKE BREEZE HAS DEVELOPED OFF LK ERIE. THE VIS IMAGERY SHOWS THAT
A WELL DEFINED LAKE BREEZE BOUNDARY HAS PUSHED INLAND INTO WYOMING
AND CATTARAUGUS COUNTIES (1830Z). AREAS FURTHER TO THE WEST TO
LAKE ERIE WILL BE SHADOWED FOR THE REMAINDER OF THE AFTERNOON
AND WILL NOT EXPERIENCE ANY CONVECTION. THERE WILL BE THE CHANCE
OF CONVECTION ALONG THE BEFORE MENTIONED LAKE BREEZE...BUT A
HIGHER CHANCE WILL COME ACROSS THE ENTIRE REGION LATER THIS
EVENING AS LAKE BREEZES WILL FALL APART.

WILL USE CHC POPS FOR THE ENTIRE REGION TONIGHT FOR A SHOWER OR
THUNDERSTORM. WHILE CAPES WILL INITIALLY BE OVER 1000 J/KG IN THE
WEST...THIS INSTABILITY WILL WEAKEN THIS EVENING.

A FLAT RIDGE OVER THE UPPER MISSISSIPPI VALLEY TONIGHT WILL THEN
CROSS THE GREAT LAKES ON TUESDAY AND TUESDAY NIGHT. THIS WILL
BRING THE RETURN OF FAIR WEATHER TO THE REGION WITH ONLY THE
CHANCE FOR A TUES MORNING LEFTOVER SHOWER EAST OF LK ONTARIO. H8
TEMPS WILL LOWER TO AROUND +10C SO MAX TEMPS WILL GENERALLY BE IN
THE LOWER 70S WITH SOME 60S ACROSS THE COOLER HIGHER TERRAIN.

A ZONAL FLOW WILL BECOME ESTABLISHED ACROSS THE GREAT LAKES REGION
FOR WEDNESDAY NIGHT AND THURSDAY. A WEAK SHORTWAVE WITHIN THIS
FAST FLOW COULD TOUCH OFF A SHOWER OR TWO DURING THE PERIOD...BUT
THE VAST MAJORITY OF THE TIME SHOULD BE PCPN FREE.

LONG TERM /FRIDAY THROUGH MONDAY/...

ZONAL FLOW ALOFT AT THE START OF THE PERIOD LOOKS TO BE REPLACED BY
AN UPPER TROUGH OVER THE WEEKEND WHICH LOOKS REASONALE WITH THE
AMPLIFICATION OF THE RIDGE IN THE WEST. THERE IS A SUGGESTING THERE
COULD BE SOME SHORTWAVE RIDGING BECOME ESTABLISHED BY THE END OF THE
PERIOD. FORECAST CONFIDENCE ON PRECISE CHANCES FOR CONVECTION IS
RATHER LOW HOWEVER...AS SEVERAL WEAK TROUGHS/FRONTS WILL CROSS THE
AREA DURING THIS TIME PERIOD. GENERALLY FOLLOWED HPC GUIDANCE WHICH
SUGGESTS LOW CHANCE PROBABILITIES OF CONVECTION FRIDAY AND SATURDAY
WITH THE AREA DRY FOR SUNDAY WITH A RETURN TO A LOW CHANCE FOR
CONVECTION ON MONDAY. TEMPERATURES LOOK TO BE NEAR OR SLIGHT BELOW
NORMAL THROUGH THE PERIOD.

AVIATION...

BACK EDGE OF ACTIVE CONVECTION WILL EXIT EASTERN SECTIONS OF THE
AREA BY 20Z. VFR CONDITIONS ACROSS THE WESTERN HALF OF THE AREA AT
18Z WILL WORK INTO THE ROCHESTER AREA BY 19Z THEN INTO WATERTOWN BY
21Z OR 22Z. AREA OF DEVELOPING VERY ACTIVE CONVECTION ACROSS
SOUTHEAST LOWER MICHIGAN AND SOUTHERN ONTARIO WILL WORK EASTWARD
THROUGH EARLY THIS EVENING. NOT MUCH FORCING ASSOCIATED WITH THIS
AREA OF CONVECTION...THEREFORE FEEL WITH LACK OF HEATING THIS SHOULD
DIMINISH CONSIDERABLE BY THE TIME IT WORKS INTO WESTERN NEW YORK (IF
IT DOES AT ALL). SURFACE COLD FRONT ACROSS THE UPPER GREAT LAKES
WILL CROSS THE AREA TOWARD MORNING...WITH A COUPLE OF SHOWERS
ASSOCIATED WITH IT AND THE POTENTIAL FOR MVFR CEILINGS. HIGH
PRESSURE BEHIND THE FRONT WILL BUILD DOWN ACROSS THE GREAT LAKES
WITH CEILINGS IMPROVING TO VFR LEVELS AT MOST TAF SITES BY THE END
OF THE TAF PERIOD.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...SEVERE THUNDERSTORM WATCH FOR NYZ019-020 UNTIL 10 PM MONDAY.
MARINE...NONE.

&&

UPDATE...RSH
Hazardous weather outlook, Jun 19, 2:52 AM EST, 16 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
352 AM EDT MON JUN 19 2006

NYZ001>008-010>014-019>021-085-200800-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-
LEWIS-NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
352 AM EDT MON JUN 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEW YORK.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER TODAY. THE MAIN THREAT
WILL BE STRONG WIND GUSTS FROM SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-061-LOZ042>045-062>065-SLZ022-024-200800-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN
BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT
LAWRENCE RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
352 AM EDT MON JUN 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER TODAY. THE MAIN THREAT
WILL BE STRONG WIND GUSTS FROM SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Local storm report, Jun 19, 2:42 PM EST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
342 PM EDT MON JUN 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     TSTM WND DMG     5 W CONSTANTIA          43.25N 76.10W
06/19/2006                   OSWEGO             NY   BROADCAST MEDIA

            TREE DOWN ON HOUSE IN BIG BAY JUST EAST OF RTE 81.

&&

NIZIOL

The radar

The Buffalo radar (KBUF), 98 km away, was scanning. The volume nearest the first event began at 00:20 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cattaraugus

When
June 19, 7:20 PM EST
Where
Cattaraugus County, Allegany
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
LAW ENFORCEMENT
Coordinates
42.083, -78.483

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2006Every state in 2006This day in weather historyWarnings in New York, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5517410.